Thunderstorm Wind, Jackson
- When
- May 23, 4:59 PM MST
- Where
- Jackson County, 3.96 mi E of Cactus Flats
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.836, -101.821
A thunderstorm briefly became severe and produced wind gusts around 60 mph at Cactus Flat.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe and produced wind gusts around 60 mph at Cactus Flat.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 23, 4:44 PM MST, 15 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 544 PM MDT Sun May 23 2021 .DISCUSSION...(This Evening Through Sunday) Issued at 123 PM MDT Sun May 23 2021 20Z analysis shows a surface low near the Bighorns in northeastern Wyoming with another low pressure center over northeastern Colorado. A surface trough/warm front extends northeastward from that low into western South Dakota, currently extending roughly from Custer to Rapid City to Faith. Extensive low stratus and cooler temperatures remain in place to the northwest of the front in South Dakota, with much warmer temperatures and greater surface based instability to the southeast of the front. Expect to see the front push a little farther to the northwest this afternoon. Upper low over southwestern Montana will swing a shortwave trough across the region, increasing synoptic scale lift and coverage of showers and thunderstorms during the rest of the afternoon and evening. SBCAPE has risen to 1000-2000J/KG in the warm sector to the south of the front and 0-6km bulk shear has increased to 40-60kts. Low LCL heights and SRH values in the range of 200-300m2/s2 exist along and to the north of the front, particularly in northwestern South Dakota. Convective mode may later transition from discrete storms with large hail and possible tornadoes to a squall line/bow echo complex with the potential for significant damaging winds and large hail. Monday will be windy and drier with 30kt west/southwest boundary layer flow. High temperatures will be mainly in the 70s. Rest of week looks like typical late May weather. Showers/storms possible mid-week and then next weekend as a couple of disturbances move along the US/Canadian border. && .AVIATION...(For the 00Z TAFS Through 00Z Monday Evening) Issued At 544 PM MDT Sun May 23 2021 A line of strong to possibly severe showers and thunderstorms will continue to track east of the Black Hills into central SD this evening, exiting most of the area by 06z. Hail and strong winds will be the main threats. Areas of MVFR/IFR conditions and heavy rainfall can also be expected. VFR conditions are expected across the area late tonight into Monday as drier air moves into the region. Gusty south to southwest winds will persist across much of northeast WY overnight, with brisk west to southwest winds developing across much of the forecast area on Monday. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...10 AVIATION...26
Hazardous Weather Outlook National Weather Service Rapid City SD 926 AM MDT Sun May 23 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 926 AM MDT Sun May 23 2021 /1026 AM CDT Sun May 23 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Numerous to widespread strong to severe thunderstorms are expected this afternoon and evening. Storms will develop over northeastern WY and western SD in the early afternoon, then shift northward and eastward through the afternoon and evening. Damaging straight-line winds, large hail, and tornadoes will all be possible, especially over western SD. Storms will move into central SD late this evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday Chances for thunderstorms return on Wednesday, but widespread severe weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Monitor NOAA Weather Radio for the latest information, forecasts, and warnings.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
509 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 1 E DWTN RAPID CITY 44.08N 103.21W
05/23/2021 E1.00 INCH PENNINGTON SD PUBLIC
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
510 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST ELLSWORTH AFB 44.15N 103.10W
05/23/2021 M58 MPH MEADE SD OTHER FEDERAL
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
517 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 4 NE CUSTER 43.81N 103.54W
05/23/2021 CUSTER SD TRAINED SPOTTER
TREES DOWN ON ROCKY ROAD
&&
POJORLIEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
533 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 5 N PRINGLE 43.68N 103.58W
05/23/2021 CUSTER SD EMERGENCY MNGR
OVER 100 TREES DOWN
&&
POJORLIESpecial Weather Statement National Weather Service Rapid City SD 535 PM MDT Sun May 23 2021 SDZ002-240015- Perkins SD- 535 PM MDT Sun May 23 2021 ...STRONG THUNDERSTORM OVER NORTH CENTRAL PERKINS COUNTY... At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 6 miles west of Shadehill Reservoir, or 17 miles southwest of Lemmon, moving north at 45 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Lemmon, White Butte, and Shadehill Reservoir. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 900 PM MDT for northwestern South Dakota. LAT...LON 4563 10231 4567 10264 4595 10262 4594 10207 TIME...MOT...LOC 2334Z 197DEG 39KT 4576 10240 Eagan
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
554 PM MDT SUN MAY 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND GST 3 N JOHNSON SIDING 44.13N 103.43W
05/23/2021 E50 MPH PENNINGTON SD TRAINED SPOTTER
PEA SIZED HAIL AND OVER AN INCH OF RAIN SO FAR.
&&
UNRThe Rapid City radar (KUDX), 87 km away, was scanning. The volume nearest the first event began at 23:57 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 951984.